Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 29, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 27, 2003, 9:13 PM CDT for Allamakee County, Winneshiek County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2003, 9:13 PM CDT (02:13 UTC)
- Expired
- Jun 27, 2003, 10:00 PM CDT
- In force
- 47 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
Counties Allamakee County, IA, Winneshiek County, IA
The radar
The La Crosse radar (KARX), 64 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 6:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 268 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 2198 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 280213 SVRARX IAC005-191-280300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 913 PM CDT FRI JUN 27 2003 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WINNESHIEK COUNTY IN NORTHEAST IOWA ALLAMAKEE COUNTY IN NORTHEAST IOWA * UNTIL 1000 PM CDT * AT 913 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF LUDLOW...OR ABOUT 7 MILES EAST OF DECORAH...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR WAUKON AT 925 PM CDT... NEAR MAUD...AND ROSSVILLE AT 930 PM CDT... NEAR ELON AT 935 PM CDT... NEAR DALBY...AND WATERVILLE AT 940 PM CDT... NEAR WAUKON JCT AT 950 PM CDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 4335 9165 4323 9167 4312 9118 4333 9112 $$ RABERDING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:45 PM CDT, 6 hours 28 minutes earlier.
Area forecast discussion, Jun 27, 2:45 PM CDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 245 PM CDT FRI JUN 27 2003 MAIN FORECAST CONCERNS ARE THE PRECIPITATION CHANCES FOR TONIGHT AND SATURDAY. 12Z ETA/GFS RUNS IN FAIR AGREEMENT WITH THE OVERALL WEATHER PATTERN FOR THE REGION FOR THE NEXT FEW DAYS. SOME DIFFERENCES IN STRENGTHS...BUT TIMING CLOSE. QPF HAS THE USUAL DIFFERENCES... ESPECIALLY TONIGHT. GFS DEVELOPS A STORM COMPLEX ON TOP OF THE FORECAST AREA BY 06Z...WHILE THE ETA KEEPS ITS PCPN LOCATED WITH THE UPPER LEVEL WAVE AND FRONT. BELIEVE THE GFS IS A TAD OVER ZEALOUS WITH THE QPF AMOUNTS...BUT CONSIDERING WHERE THE LOW LEVEL JET AND MOISTURE TRANSPORT WILL LIKELY BE TONIGHT...THE PCPN AREA LOOKS REASONABLE. WILL BLEND THE ETA/GFS FOR QPF TONIGHT. THE 19Z SURFACE ANALYSIS PLACED A LOW OVER SOUTHEAST SD...WITH A FRONTAL BOUNDARY/TROUGH EXTENDING DUE EAST OF THERE INTO WESTERN MICH. 88-D IMAGERY INDICATED SOME SHOWERS AND STORMS DEVELOPING AROUND THIS BOUNDARY. MODELS BRING A SHORTWAVE DOWN THE NORTHWEST 500 MB FLOW TONIGHT...SPINNING IT INTO THE NORTHERN PLAINS AND MN BY 12Z SAT. THE SFC LOW WILL CONTINUE TO DEVELOP AS IT MOVES OVER MN AS A RESULT...WITH A FRONTAL BOUNDARY RUNNING DUE EAST OF THE LOW...AND ANOTHER SOUTHWEST OF THE LOW. QG CONVERGENCE IS PRETTY GOOD WITH THIS NEXT SYSTEM...MAXIMIZING FOR THE FORECAST AREA BETWEEN 06-12Z TONIGHT. 850 MB WARM AIR ADVECTION IS ALSO BEST DURING THIS PERIOD...AND AS ONE MIGHT EXPECT...SO IS THE 295:305 K ISENTROPIC LIFT. A 30+ KT LOW LEVEL JETS NOSES INTO NORTHEAST IA BY 06Z...WITH FAVORABLE 850 MB MOISTURE TRANSPORT ALSO INTO THE REGION. THE WIND SHEAR IS PRETTY GOOD...ESPECIALLY DIRECTIONAL...WITH THE ETA SHOWING SOUTHEAST WINDS OVER THE FORECAST AREA AT SFC AT 06Z...TURNING TO THE WEST BY 500 MB. 0-6 KM SHEAR IS 35-40 KTS TONIGHT...WHICH WOULD HELP WITH SUPERCELL DEVELOPMENT. ABOUT HALF THAT SHEAR IS CONFINED TO THE LOWEST 1 KM. SBCAPES APPROACH 1000 J/KG TONIGHT...BUT ETA IS UNDERESTIMATING THE DEWPOINTS /PER LATEST OBSERVATIONS/...SO PROGGED CAPES MIGHT ALSO BE TOO LOW. IN ADDITION...AN UPPER LEVEL JET MAX LOOKS TO ACCOMPANY THIS INCOMING 500 MB SHORTWAVE TROUGH...WHICH WOULD ENHANCE THE LIFT OVER THE AREA OVERNIGHT. CURRENTLY...THE MAIN DRAWBACK WITH THIS SYSTEM IS THE MOISTURE. RH FIELDS SHOW MAINLY MID TO UPPER LEVEL SATURATION...AND AGREE WITH WHAT THE 12Z UPPER AIR ANALYSIS SHOWED. BUFR SOUNDINGS OVERNIGHT ALSO INDICATE A DRY LAYER FROM 800 MB TO THE SFC. DON/T THINK THIS WILL EFFECT OUR PCPN CHANCES...ALTHOUGH IT WOULD KEEP DOWN PCPN AMOUNTS SOMEWHAT. AS FOR SEVERE CHANCES...1000:850 MB LAPSE RATES OF 5.5-6.5 C/KM WOULD SUPPORT DAMAGING WINDS...AND WET BULB ZERO HEIGHTS OF 9-10K ARE FAVORABLE FOR LARGE HAIL. SPC DAY1 OUTLOOK PLACES THE AREA UNDER A SLIGHT RISK...WHICH LOOKS REASONABLE. FOR FURTHER DISCUSSION ON THE SEVERE POSSIBILITIES...CONSULT THE LATEST DAY1 OUTLOOK OR MESOSCALE DISCUSSION FROM SPC. ON SAT...THE 500 MB TROUGH AXIS WILL SLIDE OVER THE EASTERN GREAT LAKES BY 00Z...WITH THE MAIN VORT ENERGY ALSO IN THE BASE OF THIS TROUGH. THE SFC LOW WILL FOLLOW A SIMILAR TRACK...MOVING OVER MICH BY 06Z. SO...WOULD EXPECT THE OVERNIGHT CONVECTION TO PUSH EAST OF MOST OF THE FORECAST AREA DURING THE MORNING. HOWEVER...THE CONVECTION COULD INCREASE/REINITIATE AS IT MOVE EAST...MOVING INTO BETTER INSTABILITY AND SHEAR OVER EASTERN WI. ALSO...FRONTAL BOUNDARY ASSOCIATED WITH THE LOW WILL STRETCH FROM NORTHERN MICH INTO FAR EASTERN IA FOR SAT AFTERNOON. THIS WILL ALSO LEAD TO MORE SHOWERS/STORMS DEVELOPMENT. AGAIN...CURRENTLY MOST OF THE ACTIVITY LOOKS TO BE EAST AND SOUTHEAST OF THE FORECAST AREA BY THE AFTERNOON...BUT IF THE BOUNDARY LINGERS FARTHER WEST...THE AREA/S PCPN CHANCES WILL INCREASE. WILL ADJUST POPS ON SAT...LINGERING AFT PCPN CHANCES FOR THE EASTERN AND SOUTHEAST AREAS...CLOSER TO THE SFC BOUNDARY AND BEST INSTABILITY. .LSE...WATCHES/WARNINGS/ADVISORIES...NONE. RIECK
Hazardous weather outlook, Jun 27, 7:06 PM CDT, 2 hours 7 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-281100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 706 PM CDT FRI JUN 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TONIGHT TONIGHT...A FRONT WILL MOVE BACK TO THE NORTH AS A LOW PRESSURE SYSTEM OVER THE EASTERN DAKOTAS MOVES EAST. STRONG THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA THIS EVENING. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE SURFACE LOW AND ITS ASSOCIATED FRONTS WILL BE EXITING TO THE EAST OF THE AREA ON SATURDAY MORNING. THE SCATTERED THUNDERSTORMS ACCOMPANYING THE LOW AND FRONTS SATURDAY MORNING ARE NOT EXPECTED TO POSE A SEVERE THREAT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED TONIGHT FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST WISCONSIN. THOMPSON
In the hours before
Local storm report, Jun 27, 7:30 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0730 PM CDT FRI JUN 27 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0718 PM ADAMS MN 0.75 IN HAIL
06/27/03 MOWER
0712 PM ROSE CREEK MN 1.00 IN HAIL
06/27/03 MOWER
BOYNEThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 7:44 PM CDT | Severe Thunderstorm Warning | ARX | Howard | 61 min |
| Jun 27, 8:10 PM CDT | Severe Thunderstorm Warning | ARX | Mitchell | 65 min |
| Jun 27, 8:13 PM CDT | Tornado Warning | ARX | Howard, Winneshiek | 62 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.